Illinois, 2007

Hail and Damaging Winds in Illinois, August 23, 2007

August 23, 2007 · NWS ILX · 7 events in 2 counties and zones

Additional thunderstorms moved across Stark and Marshall counties during the evening hours. The damage associated with these storms was not as widespread as those earlier in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Additional thunderstorms moved across Stark and Marshall counties during the evening hours. The damage associated with these storms was not as widespread as those earlier in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 23, 1:25 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 23, 1:25 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CDT THU AUG 23 2007

.DISCUSSION...
ISSUED 225 PM CDT THU AUG 23 2007

SEVERE THUNDERSTORMS MOVING ACROSS THE FAR NORTHWEST CWA EARLY THIS
AFTERNOON...WITH EXTENSIVE DAMAGE FROM 75+ MPH WINDS AROUND
GALESBURG. REMAINDER OF CWA SEEING ANOTHER SCORCHER OF A DAY...WITH
90S WIDESPREAD SOUTH OF I-72. ENOUGH MIXING TAKING PLACE TO BRING
DEWPOINTS DOWN INTO THE 60S IN MANY OF THESE AREAS...KEEPING HEAT
INDEX VALUES FROM GETTING OUT OF HAND.

ISSUES OF THE DAY INCLUDE THE TIMING OF THE INCOMING FRONTAL SYSTEM
OVER THE NEXT COUPLE OF DAYS...WITH ATTENDANT SEVERE WEATHER AND
FLOODING THREATS.

SHORT TERM...TONIGHT THROUGH SATURDAY...
SEVERE WEATHER THREAT FROM CURRENT STORMS EXPECTED TO BE OUT OF THE
CWA BY ZONE ISSUANCE TIME. HOWEVER...ISOLATED SHOWERS AND
THUNDERSTORMS WILL LINGER...AND OUTFLOW BOUNDARY FROM THESE STORMS
MAY ENHANCE THE THUNDERSTORM THREAT FOR A TIME.

NEXT ROUND OF MCS ACTIVITY ACROSS THE PLAINS AND IOWA ONCE AGAIN
EXPECTED TO TRACK NORTHEAST JUST NORTH OF OUR CWA TONIGHT...ALONG
THE SYNOPTIC BOUNDARY. THIS FRONT IS EXPECTED TO BEGIN PUSHING
SOUTHWARD BY FRIDAY AFTERNOON...WITH MORE STORMS DEVELOPING. ROUGHLY
THE NORTH HALF OF THE CWA IS IN THE 30% SEVERE WEATHER CONTOUR FOR
FRIDAY/FRIDAY NIGHT. HIGH WINDS EXPECTED TO BE THE MAIN THREAT WITH
THESE STORMS...AS INSTABILITY INCREASES WITH CAPES 2000-3000 J/KG.
SOME TRAINING OF THE STORMS ALONG THE BOUNDARY WILL RESULT IN
LOCALLY HEAVY RAIN...AS NAM-12 AND GFS SOUNDINGS SHOW PRECIPITABLE
WATER VALUES OVER 2 INCHES. WILL ISSUE A FLASH FLOOD WATCH ACROSS
THE NORTHERN COUNTIES. AREAS FURTHER SOUTH SHOULD BE IN A BETTER
POSITION TO ABSORB THE RAIN AT THIS TIME.

FRONTAL BOUNDARY EXPECTED TO BE NEAR THE I-70 CORRIDOR BY SATURDAY
MORNING...AND IS CURRENTLY EXPECTED TO PUSH SOUTH OF THE CWA BY
NOON. WILL TAPER OFF RAINFALL CHANCES DURING THE DAY.

LONG TERM...SUNDAY THROUGH THURSDAY...
HIGH PRESSURE BUILDING INTO THE GREAT LAKES REGION DURING THE
WEEKEND WILL BRING LESS HUMID CONDITIONS TO OUR AREA. TEMPERATURES
SHOULD BE CLOSE TO NORMAL FOR SUNDASY...BUT STILL RATHER WARM SOUTH
OF I-70. WARMING TREND TO RAMP UP AGAIN BY TUESDAY AS UPPER LEVEL
RIDGING AGAIN BUILDS EAST ACROSS THE NATIONS MIDSECTION.

NEXT SHORTWAVE TO DIVE SOUTHEAST AS NORTHWEST FLOW BEGINS TO SET UP
OVER THE MIDWEST. FRONTAL BOUNDARY EXPECTED TO CROSS THE STATE
WEDNESDAY...AND IS FORECAST TO BE NEAR THE OHIO RIVER BY THURSDAY
MORNING. CONTINUED THE RAIN CHANCES FOR WEDNESDAY AS THIS SYSTEM
PASSES. COOLER CONDITIONS EXPECTED FOR THE END OF THE WEEK AS
CANADIAN HIGH PRESSURE BUILDS INTO THE GREAT LAKES.

GEELHART/HJS

&&

.AVIATION...
ISSUED 1250 PM CDT THU AUG 23 2007

NOT TOO MANY CHANGES TO THE FORECAST AT THIS POINT...OTHER THAN TO
ADD TSRA TO THE NRN MOST TWO TERMINALS...AND EXTEND THE CHANCES
FOR THUNDER AND REDUCED VISIBILITIES FOR PIA AND BMI INTO TOMORROW
MORNING. TRYING TO BE A BIT OPTIMISTIC AND KEEP THE ACTUAL WEATHER
OUT OF CMI SPI AND DEC...BUT MUST CONCEDE A CHANGED ENVIRONMENT
AFTER THE MCS/S MOVE THRU THE REGION. HAVE KEPT VCTS IN THE OTHER
THREE FOR THE MORNING.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 AM FRIDAY TO 4 AM SATURDAY NORTH OF
A HAVANA TO BLOOMINGTON LINE.
&&
Hazardous weather outlook, Aug 23, 2:00 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT THU AUG 23 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-241100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
300 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE TO BE A CONCERN THIS AFTERNOON.
TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY LEVELS
WILL PRODUCE AFTERNOON HEAT INDICES NEAR 100. PERSONS WHO MUST BE
OUTSIDE SHOULD DRINK PLENTY OF FLUIDS AND TAKE FREQUENT
BREAKS...TO AVOID GETTING DEHYDRATED. DO NOT LEAVE CHILDREN AND
PETS UNATTENDED IN PARKED VEHICLES.

THUNDERSTORMS WILL DEVELOP WEST OF THE AREA THIS AFTERNOON AND
MOVE ACROSS NORTHERN PORTIONS OF CENTRAL ILLINOIS. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY
ALONG AND NORTHWEST OF A RUSHVILLE TO BLOOMINGTON LINE. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR FRIDAY THROUGH
SATURDAY AS A COLD FRONT PUSHES INTO AND THROUGH THE AREA.
CURRENTLY IT IS TOO SOON TO TELL IF ANY OF THESE STORMS WILL BECOME
SEVERE. HOWEVER...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS AFTERNOON.

HJS

In the hours before

Local storm report, Aug 23, 1:18 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
08/23/2007                   KNOX               IL   TRAINED SPOTTER

            LARGE OAK TREES UPROOTED...TREES DOWN ON GARAGES AND
            HOUSES OFF OF FREEMONT STREET. EXTENSIVE DAMAGE ON THE
            NORTHEAST SIDE OF GALESBURG

&&

KELLY
Local storm report, Aug 23, 1:33 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
233 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     TOULON                  41.09N 89.86W
08/23/2007                   STARK              IL   EMERGENCY MNGR

            WINDOWS BLOWN OUT IN A CHURCH IN TOULON

&&

KELLY
Local storm report, Aug 23, 1:39 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
239 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
08/23/2007                   KNOX               IL   PUBLIC

            NUMEROUS TREES UP TO 1 FOOT DIAMETER AND POWER LINES DOWN
            ON HARRISON ST...ROCK ISLAND AVE...LANE ST AND MOISIER ST
            ON THE NORTHEAST SIDE OF GALESBURG.

&&

KELLY
Local storm report, Aug 23, 1:42 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
242 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     LACON                   41.02N 89.41W
08/23/2007                   MARSHALL           IL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ACROSS MARSHALL COUNTY

&&

KELLY
Local storm report, Aug 23, 1:51 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     5 NE SPRING BAY         40.87N 89.46W
08/23/2007                   WOODFORD           IL   EMERGENCY MNGR

            TREE BLOWN ON ROUTE 26 AND LOON CREEK ROAD NORTH OF
            SPRING BAY

&&

KELLY
Local storm report, Aug 23, 3:32 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
432 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     1 W GALESBURG           40.95N 90.40W
08/23/2007                   KNOX               IL   EMERGENCY MNGR

            LARGE HIGH VOLTAGE TRANSMISSION LINES BLOWN DOWN...PART
            OF A ROOF OF A COMERCIAL BUILDING BLOWN OFF...AND A SEMI
            BLOWN OVER ON US ROUTE 34.

0109 PM     TSTM WND GST     GALESBURG               40.95N 90.38W
08/23/2007  M74.00 MPH       KNOX               IL   AWOS

            REPORTED AT THE GALESBURG AWOS...RELAYED FROM SPC

0110 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
08/23/2007                   KNOX               IL   EMERGENCY MNGR

            POWER POLES DOWN AT RT 41 AND MONMOUTH AVE IN
            GALESBURG...AND RIDING LAWNMOWERS BLOWN INTO THE STREET.
            REPORT FROM KNOX COUNTY EM

0112 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
08/23/2007                   KNOX               IL   TRAINED SPOTTER

            3 TO 4 INCH DIAMETER TREE LIMBS DOWN AT SANDBURG MALL IN
            GALESBURG. TIME ESTIMATED...REPORT OCCURRED BETWEEN 107
            AND 117PM. ESTIMATED 60-70MPH WINDS

0115 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
08/23/2007                   KNOX               IL   CO-OP OBSERVER

            ESTIMATED 100MPH WIND GUST. TREES DOWN AND POWER OUTAGES
            IN GALESBURG. REPORT FROM NEAR US ROUTE 34 AND SEMINARY
            ROAD

0115 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
08/23/2007                   KNOX               IL   CO-OP OBSERVER

            SEVERAL TRAILERS DAMAGED...STORE SIGN BLOWN OVER...TIME
            ESTIMATED BETWEEN 110 PM AND 120 PM.

0115 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
08/23/2007                   KNOX               IL   TRAINED SPOTTER

            LARGE OAK TREES UPROOTED...TREES DOWN ON GARAGES AND
            HOUSES OFF OF FREEMONT STREET. EXTENSIVE DAMAGE ON THE
            NORTHEAST SIDE OF GALESBURG

0115 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
08/23/2007                   KNOX               IL   PUBLIC

            NUMEROUS TREES UP TO 1 FOOT DIAMETER AND POWER LINES DOWN
            ON HARRISON ST...ROCK ISLAND AVE...LANE ST AND MOISIER ST
            ON THE NORTHEAST SIDE OF GALESBURG.

0117 PM     TSTM WND DMG     KNOXVILLE               40.91N 90.29W
08/23/2007                   KNOX               IL   CO-OP OBSERVER

            ESTIMATED WINDS OF 60 TO 80 MPH...TREES AND POWERLINES
            DOWN. EXTENSIVE DAMAGE THROUGHOUT KNOXVILLE

0145 PM     TSTM WND DMG     TOULON                  41.09N 89.86W
08/23/2007                   STARK              IL   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES AND POWERLINES DOWN THROUGHOUT
            STARK COUNTY. REPORT FROM STARK COUNTY SHERIFF

0150 PM     TSTM WND DMG     PRINCEVILLE             40.93N 89.76W
08/23/2007                   PEORIA             IL   EMERGENCY MNGR

            3 INCH DIAMETER LIVE TREE LIMBS DOWN ON THE WEST SIDE OF
            PRINCEVILLE...FROM PEORIA COUNTY EMERGENCY MANAGER

0150 PM     TSTM WND DMG     TOULON                  41.09N 89.86W
08/23/2007                   STARK              IL   EMERGENCY MNGR

            WINDOWS BLOWN OUT IN A CHURCH IN TOULON

0215 PM     TSTM WND DMG     LACON                   41.02N 89.41W
08/23/2007                   MARSHALL           IL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ACROSS MARSHALL COUNTY

0236 PM     TSTM WND DMG     5 NE SPRING BAY         40.87N 89.46W
08/23/2007                   WOODFORD           IL   EMERGENCY MNGR

            TREE BLOWN ON ROUTE 26 AND LOON CREEK ROAD NORTH OF
            SPRING BAY

&&

DSMITH

The radar

The Quad Cities radar (KDVN), 90 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Stark

When
August 23, 5:35 PM CST
Where
Stark County, Bradford
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.180, -89.670

Thunderstorm Wind, Stark

When
August 23, 5:45 PM CST
Where
Stark County, Bradford
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.180, -89.670

Large tree branches were blown down.

Thunderstorm Wind, Marshall

When
August 23, 6:14 PM CST to 6:15 PM CST
Where
Marshall County, Henry
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.120, -89.370

Tree limbs were blown down.

Hail, Marshall

When
August 23, 6:15 PM CST
Where
Marshall County, Henry
Measured
1 in hail
Reported by
Mesonet
Coordinates
41.120, -89.370

Thunderstorm Wind, Stark

When
August 23, 6:30 PM CST
Where
Stark County, 2 mi SW of Toulon
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
41.080, -89.897

Several trees and numerous corn stalks were blown down.

Thunderstorm Wind, Marshall

When
August 23, 6:40 PM CST
Where
Marshall County, Camp Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.080, -89.650

Tree limbs were blown down.

Hail, Marshall

When
August 23, 7:20 PM CST
Where
Marshall County, Henry
Measured
1 in hail
Reported by
Mesonet
Coordinates
41.120, -89.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56070, 56073, 56074, 56071, 56076, 56075, 56072.